Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Simply-connected $ 4$-manifolds with a given boundary

Author: Steven Boyer
Journal: Trans. Amer. Math. Soc. 298 (1986), 331-357
MSC: Primary 57N13; Secondary 57N10
MathSciNet review: 857447
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a closed, oriented, connected $ 3$-manifold. For each bilinear, symmetric pairing $ ({{\mathbf{Z}}^n},\,L)$, our goal is to calculate the set $ {\mathcal{V}_L}(M)$ of all oriented homeomorphism types of compact, $ 1$-connected, oriented $ 4$-manifolds with boundary $ M$ and intersection pairing isomorphic to $ ({{\mathbf{Z}}^n},\,L)$.

For each pair $ ({{\mathbf{Z}}^n},\,L)$ which presents $ {H_ \ast }(M)$, we construct a double coset space $ B_L^t(M)$ and a function $ c_L^t:{\mathcal{V}_L}(M) \to B_L^t(M)$. The set $ B_L^t(M)$ is the quotient of the group of all link-pairing preserving isomorphisms of the torsion subgroup of $ {H_1}(M)$ by two naturally occuring subgroups.

When $ ({{\mathbf{Z}}^n},\,L)$ is an even pairing, we construct another double coset space $ {\hat B_L}(M)$, a function $ {\hat c_L}:{\mathcal{V}_L}(M) \to {\hat B_L}(M)$ and a projection $ {p_2}:{\hat B_L}(M) \to B_L^t(M)$ such that $ {p_2} \cdot {\hat c_L} = c_L^t$.

Our main result states that when $ ({{\mathbf{Z}}^n},\,L)$ is even the function $ {\hat c_L}$ is injective, as is the function $ c_L^t \times \Delta :{\mathcal{V}_L}(M) \to B_L^t(M) \times {\mathbf{Z}}/2$ when $ ({{\mathbf{Z}}^n},\,L)$ is odd. Here $ \Delta $ is a Kirby-Siebenmann obstruction to smoothing. It follows that the sets $ {\mathcal{V}_L}(M)$ are finite and of an order bounded above by a constant depending only on $ {H_1}(M)$. We also show that when $ {H_1}(M;{\mathbf{Q}}) \cong 0$ and $ ({{\mathbf{Z}}^n},\,L)$ is even, $ c_L^t = {p_2} \cdot {\hat c_L}$ is injective.

It seems likely that via the functions $ c_L^t \times \Delta $ and $ {\hat c_L}$, the sets $ B_L^t(M) \times {\mathbf{Z}}/2$ and $ {\hat B_L}(M)$ calculate $ {\mathcal{V}_L}(M)$ when $ ({{\mathbf{Z}}^n},\,L)$ is respectively odd and even. We verify this in several cases, most notably when $ {H_1}(M)$ is free abelian.

The results above are based on a theorem which gives necessary and sufficient conditions for the existence of a homeomorphism between two $ 1$-connected $ 4$-manifolds extending a given homeomorphism of their boundaries.

The theory developed is then applied to show that there is an $ m > 0$, depending only on $ {H_1}(M)$, such that for any self-homeomorphism $ f$ of $ M$, $ {f^m}$ extends to a self-homeomorphism of any $ 1$-connected, compact $ 4$-manifold with boundary $ M$.

References [Enhancements On Off] (What's this?)

  • [A,S] M. Atiyah and I. Singer, Index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 0236952 (38:5245)
  • [B] S. Boyer, Shake-slice knots, Ph.D. Thesis, Cornell University, 1983.
  • [C] M. M. Cohen, A course in simple homotopy theory, Graduate Texts in Math., vol. 10, Springer-Verlag, Berlin and New York, 1970. MR 0362320 (50:14762)
  • [Fr] M. Freedman, The topology of $ 4$-manifolds, J. Differential Geom. 17 (1982), 357-453. MR 679066 (84b:57006)
  • [Fu] S. Fukuhara, On an invariant of homology lens spaces, J. Math. Soc. Japan 36 (1984), 259-277. MR 740317 (85j:57013)
  • [G,L] C. Gordon and R. Litherland, On the signature of a link, Invent. Math. 47 (1978), 53-69. MR 0500905 (58:18407)
  • [Ka] S. Kaplan, Constructing framed $ 4$-manifolds with given almost framed boundaries, Trans. Amer. Math. Soc. 254 (1979), 237-263. MR 539917 (82h:57015)
  • [K] M. Kervaire, Relative characteristic classes, Amer. J. Math. 79 (1957), 517-558. MR 0090051 (19:760c)
  • [Mi] J. Milnor, Spin structures on manifolds, Enseign. Math. 9 (1963), 198-203. MR 0157388 (28:622)
  • [Mo] J. Morgan, Letter to R. Kirby, 1975.
  • [Q] F. Quinn, Ends of maps. III, Dimensions 4 and 5, J. Differential Geom. 17 (1982), 503-521. MR 679069 (84j:57012)
  • [Rlf] D. Rolfsen, Knots and links, Publish or Perish, Berkeley, Calif., 1976. MR 0515288 (58:24236)
  • [S] L. Siebenmann, Topological manifolds, Actes du Congrès International des Mathématiciens (Nice, 1970), Tome 2, Gauthier-Villars, Paris, 1971, pp. 133-163. MR 0423356 (54:11335)
  • [Ta] L. Taylor, Relative Rochlin invariants, Topology Appl. 18 (1984), 259-280. MR 769295 (86g:57027)
  • [Tu] V. G. Turaev, Cohomology rings, linking forms and invariants of spin structures of three-dimensional manifolds, Math. USSR Sb. 48 (1984), 65-79.
  • [V] P. Vogel, Simply-connected $ 4$-manifolds, Sem. Notes 1, Aarhus Univ., Aarhus, 1982, pp. 116-119.
  • [W1] C. T. C. Wall, On simply-connected $ 4$-manifolds, J. London Math. Soc. 39 (1964), 141-149. MR 0163324 (29:627)
  • [W2] -, Quadratic forms on finite groups, and related topics, Topology 2 (1964), 281-298. MR 0156890 (28:133)
  • [Wu] W. T. Wu, Classes caractéristiques et $ i$-carrés dans une variété, C. R. Acad. Sci. Paris Vie Académique, 230 (1950), 508-511.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N13, 57N10

Retrieve articles in all journals with MSC: 57N13, 57N10

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society